Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 206, NWS Louisville, KY

July 30, 2002Edmonson County, Grayson County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jul 30, 2002, 4:12 PM CDT for Edmonson County, Grayson County, Kentucky. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2002, 4:12 PM CDT (21:12 UTC)
Expired
Jul 30, 2002, 4:30 PM CDT
In force
18 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Edmonson County, KY, Grayson County, KY

The radar

The Louisville radar (KLVX), 73 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1765 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1765 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

249 
WUUS53 KLMK 302112
SVRSDF
KYC061-085-302130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
412 PM CDT TUE JUL 30 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN EDMONSON COUNTY IN SOUTH CENTRAL KENTUCKY             
  SOUTHEASTERN GRAYSON COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 430 PM CDT

* AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER IBERIA...OR ABOUT 29 MILES NORTHEAST OF
  BOWLING GREEN...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  IBERIA AROUND 425 PM CDT
  WAX AROUND 430 PM CDT

HAIL...INTENSE RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM.
TAKE COVER IN A SECURE SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3741 8634 3727 8630 3727 8615 3744 8606

XXV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 1:30 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 30, 1:30 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT TUE JUL 30 2002

THUNDERSTORMS HAVE DEVELOPED UNDER ELONGATED MID-LVL TROF/SHEAR AXIS
OVER SOUTHERN KENTUCKY THIS AFTERNOON. MODELS ARE IN AGREEMENT ON
SHIFTING THIS ENERGY SLOWLY SOUTHEAST OVERNIGHT. THUNDERSTORMS WILL
REMAIN ACTIVE THROUGH THE EVENING BEFORE DISSIPATING.

WE WILL HOLD ON TO SMALL CHANCE POPS WEDNESDAY OVER THE SOUTH AS
WEAK FRONT BECOMES NEARLY STATIONARY ACROSS CENTRAL KENTUCKY AND
AIRMASS REMAINS UNSTABLE.

THE UPPER LEVEL RIDGE WILL BUILD BACK INTO THE LOWER OHIO VALLEY
TOWARD THE END OF THE WEEK. TEMPERATURES WILL WARM BACK INTO THE MID
90S THURSDAY AND FRIDAY.

ANOTHER WEAK FRONT IS PROGGED TO DROP INTO THE REGION SATURDAY BUT
ANY PRECIPITATION WITH THIS SYSTEM WILL BE ISOLATED AT BEST.

.SDF...NONE.

JA

In the hours before

Local storm report, Jul 30, 3:35 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORECTION...
NATIONAL WEATHER SERVICE LOUISVILLE, KY
435 PM EDT TUE JUL 30 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0818 PM    SHIVELY                   KY   WIND DAMAGE
07/29/02   JEFFERSON                      NUMEROUS TREES DOWN. WIND
                                          GUST ESTIMATED TO 60 MPH.
                                          REPORTED BY SPOTTER.

0840 PM    GOSHEN                    KY   WIND DAMAGE
07/29/02   OLDHAM                         NUMEROUS TREES DOWN IN
                                          GOSHEN AND SKYLIGHT.
                                          REPORTED BY CENTRAL
                                          DISPATCH.

...CORRECTION FOR REPORT FROM OLDHAM COUNTY...

SZAPPANOS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:04 PM CDTSevere Thunderstorm WarningLMKJefferson41 min
Jul 29, 7:32 PM CDTSevere Thunderstorm WarningLMKOldham28 min
Jul 29, 7:39 PM CDTSevere Thunderstorm WarningLMKShelby36 min
Jul 29, 8:19 PM CDTSevere Thunderstorm WarningLMKFranklin26 min
Jul 29, 8:44 PM CDTSevere Thunderstorm WarningLMKHarrison, Scott31 min
Jul 29, 8:46 PM CDTSevere Thunderstorm WarningLMKHarrison, Scott29 min
Jul 30, 11:26 AM CDTSevere Thunderstorm WarningLMKLogan49 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.